Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 128, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2018, 11:29 PM CDT for 5 counties in Kansas. It was in force for 46 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2018, 11:29 PM CDT (04:29 UTC)
- Expired
- Jun 12, 2018, 12:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 11:35 PM CDT | TSTM WND GST 60 | 4 Ne Forbes Field, KS | |
| Jun 11, 11:49 PM CDT | TSTM WND DMG | 1 Ese Lawrence, KS | DELAYED REPORT. NUMEROUS 3 TO 5 INCH DIAMETER LIMBS WERE DOWN IN THE NEIGHBORHOODS NEAR AND JUST EAST OF THE KU CAMPUS. |
| Jun 12, 12:00 AM CDT | HAIL 1 | 3 Wsw Lawrence, KS | |
| Jun 12, 12:02 AM CDT | TSTM WND GST 60 | 3 Wsw Lawrence, KS | |
| Jun 12, 12:02 AM CDT | HAIL 1 | 3 Wsw Lawrence, KS | |
| Jun 12, 12:03 AM CDT | HAIL 1 | 2 S Lawrence, KS | |
| Jun 12, 12:08 AM CDT | HAIL 1.5 | 2 Nne Pleasant Grove, KS | |
| Jun 12, 12:20 AM CDT | HAIL 1.25 | Baldwin City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3203 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.8
The text
As transmitted.
789
WUUS53 KTOP 120429
SVRTOP
KSC045-059-087-139-177-120515-
/O.NEW.KTOP.SV.W.0128.180612T0429Z-180612T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1129 PM CDT MON JUN 11 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Franklin County in east central Kansas...
Southeastern Jefferson County in northeastern Kansas...
Southern Shawnee County in east central Kansas...
Douglas County in east central Kansas...
Osage County in east central Kansas...
* Until 1215 AM CDT
* At 1129 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Tonganoxie to 5 miles northwest
of Clinton Lake to 3 miles south of Dover, moving south at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Osage City, Carbondale,
Eudora, Richland, Wellsville, Dover, Auburn, Overbrook, Lyndon,
Centropolis, Burlingame, Perry, Pomona, Scranton, Lecompton and
Clinton.
This includes the following highways...
Interstate 35 between mile markers 188 and 198.
Kansas Turnpike between mile markers 155 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 9507 3857 9540 3851 9595 3903 9595
3903 9550 3912 9519 3897 9519 3898 9516
3896 9508 3898 9508 3899 9506 3898 9506
TIME...MOT...LOC 0429Z 351DEG 35KT 3906 9516 3896 9549 3891 9593
HAIL...1.00IN
WIND...70MPH
$$
Cohen1 follow-up statement
943
WWUS53 KTOP 120447
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1147 PM CDT MON JUN 11 2018
KSC045-059-087-139-177-120515-
/O.CON.KTOP.SV.W.0128.000000T0000Z-180612T0515Z/
Franklin-Jefferson-Shawnee-Douglas-Osage-
1147 PM CDT MON JUN 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN FRANKLIN...SOUTHEASTERN JEFFERSON...SOUTHERN SHAWNEE...
DOUGLAS AND OSAGE COUNTIES...
At 1147 PM CDT, severe thunderstorms were located along a line
extending from near Eudora to 5 miles northwest of Globe to 3 miles
east of Harveyville, moving south at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Osage City, Carbondale,
Eudora, Richland, Wellsville, Dover, Auburn, Overbrook, Lyndon,
Centropolis, Burlingame, Perry, Pomona, Scranton, Lecompton and
Clinton.
This includes the following highways...
Interstate 35 between mile markers 188 and 198.
Kansas Turnpike between mile markers 155 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms are capable
of producing widespread wind damage across the warned area. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows.
&&
LAT...LON 3867 9507 3857 9540 3851 9595 3903 9595
3903 9550 3912 9519 3897 9519 3898 9516
3896 9508 3898 9508 3899 9506 3898 9506
TIME...MOT...LOC 0447Z 349DEG 27KT 3894 9513 3884 9546 3879 9590
HAIL...1.00IN
WIND...70MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:19 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 8:19 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 819 PM CDT Mon Jun 11 2018 .MESOSCALE DISCUSSION... Issued at 752 PM CDT Mon Jun 11 2018 Convection has begun to backbuild to the southwest along the cold front near the KS/NE state line. MLCAPE on the order of 4000 J/kg per the TOP 00z sounding still supports the potential for large hail over the next few hours. Rapidly developing updrafts within the extreme instability has caused enhanced stretching of the pre- existing vorticity along the cold front/cold pool, which has resulted in a few tornadoes in southeast NE. Recent short-term model guidance is trending towards an increase in the effective SRH with values reaching 200-300 m2/s2 as the low-level jet strengthens. This environmental SRH along with the baroclinic generated vorticity associated with the leading of the gust front fosters the threat for tornadoes to continue through the late evening. The latest analysis also shows DCAPE of 1500 J/kg ahead of the mesoscale convective complex that could favor damaging wind gusts through the early morning. Also, the warm moist air mass in place may prohibit rapid cooling of the boundary layer, which could limit the strength of the nocturnal inversion increasing the likelihood of severe wind gusts to reach the surface. && .SHORT TERM...(This evening through Tuesday) Issued at 311 PM CDT Mon Jun 11 2018 A surface boundary was noted across central Kansas this afternoon with temperatures soaring into the upper 90s ahead of this feature. With dewpoints in the lower 70s and steep mid-level lapse rates, vast instability has overspread northeast Kansas with CAPE over 4000 J/kg. The front is expected to progress eastward this evening with thunderstorms initiating in Nebraska, building down into the CWA. With initial storms forming along the boundary, helicity values indicate a tornado will be possible although the better chances look to be north of the area in Nebraska. The main hazards with storms this evening may be strong winds and hail as storms begin to cluster and become cold pool driven. Storm motion will be on the slower side and with PWAT values above average (2 to 2.5 inches) ahead of the boundary, heavy rainfall may be another concern as storms form parallel to the boundary. Even with the potential for some training storms, flooding should remain isolated as the front steady progresses southeast. CAMs have been in decent agreement with initial storms forming near the Kansas/Nebraska boarder and moving southeast across the entire area. The bulk of precipitation is expected to be south of the area after roughly 2AM this morning, with the HRRR indicating the potential for some lingering showers and storms in east central Kansas through the early morning. Not too much relief in the form of temperatures Tuesday after this frontal passage with highs tomorrow in the upper 80s and low 90s. Dewpoints may be slightly cooler and heat indicies will stay below 100 degrees. Dry conditions are forecast through the afternoon as high pressure noses in from the north (centered over South Dakota). .LONG TERM...(Tuesday night through Monday) Issued at 311 PM CDT Mon Jun 11 2018 For Tuesday night into Wednesday morning, elevated thunderstorms are possible. Models show upslope flow into the central high plains which could favor convective development west of the area. Then by Tuesday evening, models expect an 850MB front to be east to west across the forecast area with the low level jet providing convergence along the boundary. The better moisture and instability is expected to be mainly across southern KS, but storms could impact areas along and south of Interstate 70 where the 850MB boundary is progged to be. Another round of elevated storms is possible Wednesday night as models develop return flow with the low level jet nosing into northeast KS. By Thursday afternoon, mid level heights are expected to rise as models develop ridging over the central plains. This ridging is expected to persist through the weekend with little to no dynamic forcing affecting the forecast area. So hot and dry weather is forecast for Thursday through Sunday with lows in the 70s and highs in the mid to upper 90s. There is heat concerns for this time period as there could be a string of days with heat indices approaching 105 degrees. There are signs of a frontal system moving into the plains Sunday night or Monday. Because of this there are some low end POPs Sunday night and Monday. However confidence in this frontal timing is low as the ECMWF wants to maintain the upper ridge over eastern KS. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 639 PM CDT Mon Jun 11 2018 Will maintain a watch for convective trends this evening as cells develop along a frontal boundary. Additional storms may move south out of Nebraska. Current thinking is for TSRA near MHK by 02Z and at TOP and FOE around 03Z. Short term models suggest that the storms may move south of the terminals by 06Z. Winds will shift to the northwest behind the frontal boundary. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Sanders SHORT TERM...Heller LONG TERM...Wolters AVIATION...53
Hazardous weather outlook, Jun 11, 4:05 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 405 PM CDT Mon Jun 11 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-122115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 405 PM CDT Mon Jun 11 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible this evening continuing through tonight. Some of these may be severe and produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible Tuesday night, primarily along and south of Interstate 70. Strong to severe storms are also possible Wednesday night, primarily north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 11, 10:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST NORTONVILLE 39.42N 95.33W
06/11/2018 E60 MPH JEFFERSON KS LAW ENFORCEMENT
&&
KSANDERSLocal storm report, Jun 11, 10:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST BELVUE 39.22N 96.18W
06/11/2018 M67 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
KSANDERSLocal storm report, Jun 11, 10:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 5 WNW MAYETTA 39.37N 95.81W
06/11/2018 E60 MPH JACKSON KS PUBLIC
&&Local storm report, Jun 11, 11:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1104 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HAIL SOLDIER 39.54N 95.96W
06/11/2018 E1.00 INCH JACKSON KS 911 CALL CENTER
&&
KSANDERSSpecial weather statement, Jun 11, 11:15 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
1115 PM CDT MON JUN 11 2018
KSZ036>038-054-120445-
Wabaunsee-Geary-Lyon-Morris-
1115 PM CDT MON JUN 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...MORRIS...
SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 1145 PM
CDT...
At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Dwight, moving east at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Council Grove, Americus, White City, Alta Vista, Dwight, Wilsey,
Parkerville, Bushong, Dunlap, Council Grove Lake and Burdick.
A severe thunderstorm watch remains in effect until 100 AM CDT for
east central Kansas.
LAT...LON 3845 9635 3852 9635 3852 9680 3854 9693
3893 9662 3883 9611 3844 9626
TIME...MOT...LOC 0415Z 283DEG 29KT 3878 9657
jpLocal storm report, Jun 11, 11:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 3 N TOPEKA 39.09N 95.68W
06/11/2018 E70 MPH SHAWNEE KS EMERGENCY MNGR
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 59 min |
| Jun 11, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 60 min |
| Jun 11, 8:42 PM CDT | Tornado Warning | TOP | Brown, Nemaha | 48 min |
| Jun 11, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 48 min |
| Jun 11, 9:03 PM CDT | Tornado Warning | TOP | Nemaha | 27 min |
| Jun 11, 9:11 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 64 min |
| Jun 11, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Pottawatomie | 55 min |
| Jun 11, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 49 min |
| Jun 11, 9:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 58 min |
| Jun 11, 9:36 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 54 min |
| Jun 11, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 32 min |
| Jun 11, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 44 min |
| Jun 11, 10:09 PM CDT | Areal Flood Advisory | TOP | Brown, Nemaha | 3 hr |
| Jun 11, 10:09 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Pottawatomie | 66 min |
| Jun 11, 10:13 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 21 min |
| Jun 11, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 59 min |
| Jun 11, 10:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more | 64 min |
| Jun 11, 10:55 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 35 min |
| Jun 11, 11:15 PM CDT | Special Weather Statement | TOP | Morris | 30 min |
| Jun 11, 11:30 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Pottawatomie, Shawnee, Wabaunsee | 45 min |
| Jun 11, 11:40 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 35 min |
| Jun 11, 11:43 PM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| Jun 12, 12:05 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 2 more | 55 min |
| Jun 12, 12:47 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 58 min |
| Jun 12, 12:59 AM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Jun 12, 1:46 AM CDT | Special Weather Statement | TOP | Anderson | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.